Georgia, 2016

Tornado in Georgia, February 3, 2016

February 3, 2016 · NWS CHS · 1 event in 1 county or zone

A cluster of low-topped supercell thunderstorms developed within a high shear/low CAPE environment ahead of a QLCS advancing into southeast Georgia. One storm in particular produced a high end EF-1 tornado with significant damage to homes and property across Fort Stewart, GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of low-topped supercell thunderstorms developed within a high shear/low CAPE environment ahead of a QLCS advancing into southeast Georgia. One storm in particular produced a high end EF-1 tornado with significant damage to homes and property across Fort Stewart, GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 3, 4:09 PM EST, 51 minutes earlier.

Area forecast discussion, Feb 3, 4:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EST WED FEB 3 2016

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA TONIGHT INTO
THURSDAY MORNING. HIGH PRESSURE WILL BUILD OVER THE REGION
FRIDAY FOLLOWED BY A COASTAL TROUGH DEVELOPING ON SATURDAY. LOW
PRESSURE WILL THEN DEEPEN OFFSHORE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A COLD FRONT ASSOCIATED WITH LOW PRESSURE LIFTING RAPIDLY TOWARD
NEWFOUNDLAND CONTINUES TO DRAG ACROSS THE SOUTHEAST. AS OF
2030Z...A QLCS AHEAD OF THE APPROACHING FRONT IS BEGINNING TO WORK
INTO THE WESTERN TIER OF OUR FORECAST AREA WHILE SHOWERS AND
ISOLATED THUNDERSTORMS AHEAD OF THE PRIMARY BAND OF PRECIPITATION
DEVELOP ACROSS AREAS CLOSER TO THE COAST. PRIMARY CONCERN FOR THE
LATE AFTERNOON AND EVENING IS SEVERE POTENTIAL FOR THUNDERSTORMS
THANKS TO AMPLE MOISTURE AND SHEAR...WITH MODEST INSTABILITY AND
SOME CIN BEING PRIMARY FACTORS LIMITING THUNDERSTORM COVERAGE.
STILL...SEVERE WINDS AND AN ISOLATED TORNADO REMAIN A POSSIBILITY
INTO THE EVENING. DOWNPOURS WILL LIKELY BRING MINOR FLOODING TO
POOR DRAINAGE AREAS THIS EVENING GIVEN PWATS NEAR RECORD
VALUES...1.6 TO 1.7 INCHES...THOUGH THE PROGRESSIVE NATURE OF THE
HEAVIEST SHOWERS SHOULD MOSTLY PRECLUDE ANY MAJOR FLOODING
THREAT THROUGH THE EVENING.

ALONG THE COAST...SEA FOG CONTINUES TO PLAGUE THE NEARSHORE WATERS
AND BEACHES. THIS FOG IS LIFTING TO STRATUS AS IT MOVES
INLAND...AND COVERAGE IS EXPECTED TO DECREASE AS SHOWERS APPROACH
THE WATERS THIS EVENING...SO DENSE FOG ADVISORIES FOR LAND ZONES
DUE STRICTLY TO SEA FOG ADVECTION SEEM UNLIKELY.

TONIGHT...
THE COLD FRONT WILL CONTINUE TO PROGRESS ACROSS THE PIEDMONT AND
INTO OUR AREA THROUGH THE EVENING HOURS. GIVEN DEEP ATMOSPHERIC
MOISTURE CONTENT HEAVY RAIN THREAT CONTINUES THROUGH THE NIGHT
FOR MOST OF THE AREA. PRIMARY CONCERN WILL BE COASTAL METRO AREAS
WHERE HEAVY RAINFALL COULD BE ONGOING AROUND THE TIME OF HIGH
TIDE...BETWEEN 4 AND 530 AM. RECORD DAILY PRECIP VALUE OF 0.76 FOR
FEB 4 WILL BE IN SERIOUS DANGER OF FALLING GIVEN HEAVIEST PRECIP
MOVING THROUGH THE AREA AFTER MIDNIGHT TONIGHT. LOW TEMPS WILL
DEPEND LARGELY ON FRONTAL PASSAGE TIME THIS EVENING...WITH INLAND
AREAS DROPPING INTO THE LOWER 50S...AND COASTAL AREAS...WHERE THE
FRONT WILL NOT PASS UNTIL AROUND SUNRISE...SEEING MILDER LOWS IN
THE MID-TO-UPPER 50S. THE COLD FRONT SHOULD BE NEAR THE COAST BY
SUNRISE AND MOST OF THE HEAVIEST RAIN SHOULD PUSH OFFSHORE
ACCORDINGLY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE COLD FRONT ALONG THE COAST THURSDAY MORNING WILL SLOWLY SLIDE
OFFSHORE DURING THE AFTERNOON AND MAYBE BECOME QUASI- STATIONARY
FOR A PERIOD. DEEP MOISTURE WILL PERSIST WITH PWATS REMAINING IN
THE 1.3 TO 1.7 INCH RANGE MUCH OF THE DAY. UPPER FORCING FOR
ASCENT WILL STRENGTHEN IN THE SWEET SPOT BELOW THE RIGHT ENTRANCE
REGION OF A STRONG UPPER JET. ALL THE INGREDIENTS ARE THERE FOR A
SOAKER OF A DAY ACROSS THE ENTIRE FORECAST AREA. HIGH TEMPS WILL
LIKELY OCCUR IN THE MID MORNING HOURS AS WEAK LOW LEVEL COOL AIR
ADVECTION AND STEADY RAINS KEEP MOST AREAS STUCK IN THE MID 50S
MUCH OF DAY.

THE MID LEVEL SHORT WAVE WILL SWING THROUGH THE CAROLINAS THURSDAY
NIGHT WITH RAINS ENDING MAINLY DURING THE EVENING HOURS FOR MOST
AREAS. SOME LIGHTER RAINS COULD LINGER ALONG COASTAL SOUTH CAROLINA
INTO THE EARLY OVERNIGHT. LOWS WILL RANGE FROM THE MID 30S WELL
INLAND WHERE SKIES WILL CLEAR OUT FIRST TO AROUND 40 DEGREES NEAR
THE IMMEDIATE COAST.

FRIDAY WILL BE A DRY DAY WITH PLENTY OF SUNSHINE. TEMPERATURES WILL
ONLY RISE INTO THE LOWER TO MID 50S DUE TO THE NORTHERLY WINDS
ADVECTING COOLER TEMPERATURES INTO THE AREA. LIKEWISE...LOWS FRIDAY
NIGHT WILL RANGE FROM NEAR FREEZING FAR INLAND TO AROUND 40 DEGREES
NEAR THE IMMEDIATE COAST.

SATURDAY CLOUDS WILL INCREASE AHEAD OF ANOTHER DIGGING UPPER WAVE
ACROSS THE GULF COAST REGION. OVERRUNNING MOISTURE IS EXPECTED IN A
DEVELOPING BAROCLINIC ZONE ACROSS THE REGION. THE HIGHEST POPS WILL
BE ACROSS OUR SOUTHERNMOST COUNTIES. TEMPERATURES WILL BE SIMILAR TO
FRIDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE GLOBAL MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT THAT A
DEEP COASTAL LOW WILL DEVELOP OFF THE COAST ON SUNDAY AS THE MID
LEVEL LOW CUTS OFF AND MOVES OVER GEORGIA AND SOUTH CAROLINA. STRONG
UPPER DYNAMICS WILL BRING MORE RAINFALL TO THE REGION WITH HIGHEST
CHANCES ALONG THE COASTAL ZONES...ESPECIALLY NORTH OF THE SAVANNAH
RIVER. SUNDAY COULD ALSO BE A WINDY DAY ALONG AND EAST OF I-95 BUT
THIS DEPENDS ON THE TRACK OF THE LOW AS IT BOMBS OUT. FORECAST
SOUNDINGS AT THIS POINT STILL SUGGEST AN ALL RAIN EVENT FOR NOW
INLAND AND NORTHERN ZONES.

ON THE HEELS OF THIS SYSTEM DEPARTING ON MONDAY WILL BE ANOTHER
DEEP UPPER TROUGH WITH A POLAR CONTINENTAL AIR MASS EXPECTED TO
PLUNGE INTO THE SE U.S. BY THE MIDDLE OF NEXT WEEK. TEMPS SHOULD
RUN WELL BELOW CLIMO VALUES.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PERSIST AT KSAV THROUGH THE LATE
AFTERNOON...THE MAINLY MVFR CONDITIONS WILL PREVAIL AT KSAV AND
KCHS THIS EVENING...WITH A POSSIBILITY OF A BRIEF PASSING LIGHT
SHOWER OR THUNDERSTORM. IFR CONDITIONS AND LOW LEVEL WIND SHEAR
WILL WORK INTO COASTAL AREAS AND OVER BOTH TERMINALS BEFORE
MIDNIGHT AS THE LOW-LEVEL JET INTENSIFIES OVERHEAD. A COLD FRONT
WILL CROSS BOTH TERMINALS AROUND SUNRISE THURSDAY AND WINDS WILL
GRADUALLY BACK TO THE NORTHWEST THROUGH THE MORNING HOURS. IFR
CONDITIONS PERSIST THURSDAY AS THE FRONT STALLS OFF THE COAST AND
A WAVE OF LOW PRESSURE DEVELOPS OFF THE CAROLINA COAST AND MOVES
NORTHWARD.

EXTENDED AVIATION OUTLOOK...FLIGHT RESTRICTIONS ARE EXPECTED
THURSDAY AS A COLD FRONT MOVING THROUGH THE AREA BRINGS RAINFALL AND
LOW CEILINGS/VISIBILITIES. CONDITIONS WILL IMPROVE TO VFR THURSDAY
NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. VFR SHOULD PERSIST
INTO SATURDAY. A COASTAL SYSTEM MAY BRING ANOTHER PERIOD OF FLIGHT
RESTRICTIONS SATURDAY NIGHT INTO SUNDAY WITH GUSTY WINDS POSSIBLE ON
BACK-SIDE OF THE SYSTEM ON SUNDAY.

&&

.MARINE...
TONIGHT...THE COLD FRONT WILL LIMP INTO THE MARINE AREA AFTER
MIDNIGHT...BECOMING NEARLY STATIONARY LATE TONIGHT OR EARLY
THURSDAY NEAR OR JUST EAST OF THE MARINE DISTRICT. WE MAINTAINED
THE ADVISORY ON THE OUTER GA WATERS FOR LINGERING 25 KT GUSTS AND
6 FOOT SEAS AND ISSUED A SMALL CRAFT ADVISORY FOR THE NEARSHORE
CHARLESTON WATERS WHERE SEAS WILL REMAIN AT OR ABOVE 6 FT THROUGH
THE NIGHT. ANY RISK OF T-STORMS LOOKS TO OCCUR MAINLY ON THE
WATERS NEAR THE GULF STREAM.

SEA FOG...MARINE DENSE FOG ADVISORY IN EFFECT FOR ALL NEARSHORE
WATERS THROUGH 01Z THURSDAY. EXPECT CONDITIONS TO BECOME LESS
FAVORABLE THIS AFTERNOON AS WINDS CONTINUE TO INCREASE AND SHOWERS
BEGIN TO MOVE INTO THE AREA.

THURSDAY THROUGH MONDAY... WINDS WILL GRADUALLY SHIFT TO THE WEST BY
THURSDAY AFTERNOON AS THE COLD FRONT MOVES THROUGH. SEAS SHOULD
REMAIN IN THE 3-5 FT RANGE...HIGHEST ALONG THE OFFSHORE GEORGIA
WATERS. HIGH PRESSURE BUILDING INTO THE SOUTHEAST U.S. WILL
STRENGTHEN THE SURFACE PRESSURE GRADIENT THURSDAY NIGHT INTO
FRIDAY...CAUSING WINDS TO INCREASE. SMALL CRAFT ADVISORIES WILL BE
NEEDED FOR ALL OF THE MARINE ZONES LATE THURSDAY NIGHT INTO FRIDAY
DUE TO WINDS AND SEAS. GOOD COLD AIR ADVECTION ALONG THE NEARSHORE
WATERS WILL PROMOTE GOOD WIND MIXING TO THE SURFACE...WITH THE WORST
WINDS/SEAS EXPECTED BEYOND 10 NM. GUSTS COULD APPROACH GALE FORCE
ACROSS THE OUTER GEORGIA WATERS DURING THIS TIME PERIOD. DID NOT
ISSUE A GALE WATCH BECAUSE THE AREAL COVERAGE IS MINIMAL...THE
WARMER GULF STREAM WATERS SHOULD LIMIT THE WIND MIXING AND
CONFIDENCE IS LOW. THOUGH SEAS IN THIS ZONE COULD STILL APPROACH 8
FT. WINDS ANS SEAS WILL TREND DOWNWARD LATE FRIDAY INTO FRIDAY NIGHT
AS THE SURFACE PRESSURE GRADIENT WEAKENS. HOWEVER...ADVISORIES WILL
PROBABLY LINGER ACROSS THE OUTER GEORGIA WATERS THROUGH THE WEEKEND
DUE TO SEAS.

AN UNSETTLED WEEKEND FOR THE WATERS AS THE PRES GRADIENT BEGINS TO
PINCH LATER ON SATURDAY INTO SUNDAY AS A DEEP COASTAL LOW TAKES
SHAPE OFFSHORE. ADDITIONAL ADVISORIES ARE EXPECTED WITH A POTENTIAL
FOR GALES DEPENDING ON THE STRENGTH AND TRACK OF THE LOW PRES AREA.
CONDITIONS SHOULD BEGIN TO IMPROVE BY MONDAY AS WINDS AND SEAS
SUBSIDE IN THE WAKE OF THE DEEP LOW.

&&

.CLIMATE...
RECORD HIGH MINIMUMS FOR 3 FEBRUARY...
KCHS 63/1939...
KCXM 58/1997...
KSAV 61/1990...

RECORD DAILY RAINFALL FOR 4 FEBRUARY...
KCHS 1.63/1959...
KCXM 0.76/1959...
KSAV 1.68/1959...

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR AMZ330.
     DENSE FOG ADVISORY UNTIL 8 PM EST THIS EVENING FOR AMZ350-352-
     354.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EST
     THURSDAY FOR AMZ350.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR AMZ374.

&&

SYNOPSIS...
NEAR TERM...CEB
SHORT TERM...MS
LONG TERM...
AVIATION...CEB/MS
MARINE...CEB/MS
CLIMATE...CEB
Hazardous weather outlook, Feb 3, 4:19 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EST WED FEB 3 2016

AMZ350-352-354-042130-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
419 PM EST WED FEB 3 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

DENSE FOG...AT LEAST PATCHY SEA FOG WILL CONTINUE INTO TONIGHT.
IF THE COVERAGE OF THE FOG REMAINS WIDESPREAD ENOUGH AND DENSE
ENOUGH A MARINE DENSE FOG ADVISORY WOULD BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-042130-
CHARLESTON HARBOR-
419 PM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

DENSE FOG...AT LEAST PATCHY SEA FOG WILL OCCUR THIS EVENING. IF
THE COVERAGE OF DENSE FOG BECOMES WIDESPREAD ENOUGH A MARINE
DENSE FOG ADVISORY WOULD BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>052-042130-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
419 PM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HEAVY RAINS...RAIN WILL BECOME HEAVY AT TIMES TONIGHT...LEADING TO
AT LEAST MINOR FLOODING CONCERNS AND PERHAPS A RISK FOR A FLASH
FLOOD WATCH. IN ADDITION...IF HEAVY RAINS OCCUR AROUND THE TIME OF
THE 4 TO 5 AM HIGH TIDE THE FLOODING SITUATION WILL BE FURTHER
AGGRAVATED.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE FOR
COASTAL AREAS THROUGH THIS EVENING AHEAD OF THE MAIN LINE OF
SHOWERS AND THUNDERSTORMS. PRIMARY THREAT WILL BE SEVERE WINDS AND
POSSIBLY A BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINS...CONTINUED RAINFALL WILL LEAD TO AT LEAST MINOR
FLOODING CONCERNS AND PERHAPS A RISK FOR A FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-042130-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
419 PM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE EXPECTED INTO
THE EVENING AHEAD OF A COLD FRONT THAT WILL CROSS THE AREA
OVERNIGHT. THE PRIMARY THREATS WITH THESE THUNDERSTORMS WILL BE
SEVERE WINDS AND POSSIBLY AN ISOLATED TORNADO...ESPECIALLY WEST OF
I-95.

HEAVY RAINS...RAIN WILL BECOME HEAVY AT TIMES LATE TODAY AND
TONIGHT...LEADING TO AT LEAST MINOR FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINS...CONTINUED RAINFALL WILL LEAD TO AT LEAST MINOR
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-042130-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
419 PM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES...THE PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY OVER THE
OFFSHORE GEORGIA WATERS AS LOW PRESSURE DEEPENS OFF THE CAROLINA
COAST THURSDAY NIGHT INTO FRIDAY. A GALE WATCH WILL BE ISSUED IF
NEED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 3, 1:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
136 PM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     NON-TSTM WND GST MARINE CORPS AIR STATIO 32.49N  80.70W
02/03/2016  M40 MPH          BEAUFORT           SC   ASOS

            KNBC ASOS REPORTED A PEAK WIND OF 35 KNOTS.

&&

EVENT NUMBER CHS1600056

TIMTE

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Liberty

When
February 3, 5:00 PM EST to 5:12 PM EST
Where
Liberty County, 0.64 mi SSW of Camp Stewart to 3.12 mi N of (Lhw)ft Stewart Hine
Rating
EF0
Path length
5.7 mi
Path width
300 yd
Property damage
$5.1 million
Reported by
NWS Storm Survey
Coordinates
31.872, -81.625

The National Weather Service in Charleston, South Carolina confirmed an EF-1 tornado at Fort Stewart in Liberty County Georgia with winds approximately 105 to 110 mph. The tornado began near gate 7 of the Fort Stewart base complex, likely as an EF-0, before moving northeast at approximately 35 mph through the center of the base and ending near Highway 144.

Much of the damage throughout the base was EF-0 to high end EF-1 strength. The most significant damage started at Taylors Creek Golf Course, then stretched east-northeast through a small neighborhood to Diamond Elementary School. Several large pine trees were uprooted and/or snapped throughout the golf course and neighborhood area. Approximately 6 to 10 homes were heavily damaged in this neighborhood due to large pine trees falling on them. One home had nearly 75 percent of the roof removed, but the roof was not strapped down to the walls which kept the tornado strength to a high end EF-1 rating. Three cars were also rolled over or moved approximately 20 feet in the parking lot of Diamond Elementary School. The school had roof damage on one corner of the gymnasium. As the tornado continued to move northeast, it snapped many trees and downed power lines along Hero Road near Eisenhower Village. After this point, the tornado continued northeast into a heavily wooded area with sporadic snapped trees and downed limbs until lifting near Highway 144. The tornado lasted approximately 10 to 12 minutes before dissipating at Highway 144.

Total damage reported along the path of the tornado included approximately 42 homes, 150 to 200 vehicles and 8 unit facilities within or near the Fort Stewart area. Total damage cost was estimated to be 5.08 million dollars.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyThe tornado archive for Georgia, 2016Warnings in Georgia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614874.